Log in
Vasculitis UK
5,811 members5,216 posts

Recently diagnosed with ANCA Vasculitis.

Hi there! I'm new to this forum and on the 20th November I was diagnosed with pr3 small vessel vasculitis (extra renal syndrome). Prior to this diagnosis, I was experiencing a tender scalp, lightheadness, ringing ears, nosebleeds, heart palpitations, nightsweats, gi problems (diarrhoea sometimes with blood), foot rashes and reccuring toe infections. Back in October I was admitted overnight in hospital for sinus tachycardia but discharged as my bloods appeared normal, except for my ESR which was 100. In the following weeks, I had a 48 hour Holter Monitor and an echocardiogram which came back normal, although I still experience palpitations on a daily basis. I have also had a chest X-ray which came back normal. On Tuesday I had a flexible sigmoidoscopy to determine the cause of my gi troubles. 3 biopsies were taken and doc said there's a possibility it could be Colitis. Today I had a head MIR and will be seeing my consultant in 10 days to discuss results. In terms of medication, I was given 500mg IV Methylprednisolone on the day I was diagnosed and then 50mg prednisolone, 400mg co-trimoxazole, 50mg fluconazole and 30mg lansoprazole a day after that. Just over a week ago my consultant added 1g MMF (500mg twice a day) to the treatment plan. I'm having some side effects like moonface, insomnia, brain fog, anxiety and extremely low mood (GP prescribed me 50mg Sertraline). Not sure how much it's helping though. I'm a 22 year old female student and this has taken quite a toll on me.I'm happy there is a community like this one, with people who have had similar experiences. I recently tapered to 40mg Prednisolone and depending on my other test results my immunosuppressant may be increased/changed at my next appointment.

14 Replies
oldestnewest

Hi,

Sorry to hear about your recent diagnosis. As Vasculitis is rare and potentially complex it's important you see a Consultant with experience in diagnosing and treating it.

Have you been told what Vasculitis variant you have and has anyone discussed the possibility of Rituximab or similar to induce remission?

Please feel free to phone or e mail the VUK helpline for help or advice.

Best wishes

Lynn

Reply

Thank you. I'm seeing a Nephrologist. There was no mention of Rituximab. He did say he'll likely up the MMF dose or try Methotrexate. I'll also take note of VUK helpline

Reply

Hi,

The reason I asked about Rituximab is that ANCA associated Vasculitis is potentially a life and organ threatening disease and needs to be treated aggressively, usually with either Cyclophosamide ( Chemo ) or Rituximab.

It's really important to map the extent of disease activity and organs affected. An echocardiogram may not be enough to rule out heart involvement.

This is the link to the evidence based clinical guidelines used to treat ANCA associated Vasculitis, it contains a helpful treatment flow chart.

watermark.silverchair.com/k...

It's perfectly reasonable to ask your Consultant how much experience they have in treating Vasculitis and explain why they don't feel you need Rituximab or similar to induce remission.

Reply

Oops, link doesn't appear to be working.

This is the link to the executive summary, the link to the PDF takes you to the full guideline.

academic.oup.com/rheumatolo...

Reply

Thanks Keyes, my consultant doesn't think there's serious organ involvement with my Vasculitis. I am still awaiting sigmoidoscopy and MRI results for a clearer picture. I will however enquire with my consultant about stronger treatment options for remission induction at my next appointment.

1 like
Reply

Unfortunately rare disease is a game changer and we can't assume that the person treating us has the necessary experience. It's important to learn as much about your Vasculitis variant as you can and be a partner in your care and treatment decisions.

We do know of some patients who have Inflamatory Bowel disease alongside Vasculitis, it's rare ( but not unheard of ) for Vasculitis to affect the bowel itself. If the biopsies taken from your bowel are positive for Vasculitis then a conversation about treatment is needed.

I hope you don't think I am trying to worry you unnecessarily. Watching your diet ( not too many simple carbs ) taking as much exercise as you can manage ( walking is good ) and pacing yourself should help in the short term. I very much hope you get into remission quickly and back to some semblance of normality. There is a group on Facebook specially for " young " Vasculitis patients, I will post the link.

Reply
Reply

Thank you so much. I assume with Vasculitis being rare, not many docs have extensive knowledge on the disease. I have done some research recently and hope to learn more about my best treatment plan. My diet is okay I think. I try to eat plenty fruit and veg & drink water. I find I'm most tired in the afternoons, so most physical activity is done in the morning or evening. I'm hoping to feel well enough for exercise soon but walking will have to suffice for now. I'll make sure to check out that link. :)

1 like
Reply

It sounds like you are doing everything you can then.

Good luck and always happy to chat if you need a sounding board.

Reply

Thank you.

1 like
Reply

Hi

I have experienced almost the same symptoms as you. My initial ‘attack’ was in 2012 when my lungs were permanently damaged. I have had been steroid dependant since. I have had Rituximab, Methotrexate, reducing steroids, all the usual but none helped. Fourteen months ago I had a dreadful flare.

However, starting MMF the tachycardia has stopped, the night sweats reduced, the exhaustion slightly improved. I noticed improvements on the dose you are on and am now on the full dose of 1 gram twice a day.

MMF has a cumulative effect. My daughter is also on it and it took many months for her to experience huge benefits, I felt the benefits after a few months. It is hoped it will reduce or replace the high dose I still take.

Don’t despair my daughter was struck down aged 11, was unable to go to school. With treatment she attended University, has a Masters degree, is now studying for a PHD, is married, has two children and teaches.

The puffy face will go once you steroid dose can be reduced.

Of course you will feel very low, who wouldn’t, I certainly did! And still do at times. But once your Consultant finds the drugs that suit you, you will begin to feel better.

Thinking of you.

Reply

Hi Persi, thank you for your response. I'm sorry you had a terrible experience with the other meds. I'm glad the MMF worked for you. I've only experienced slight improvement but it's early days. Congrats to your daughter. I've taken some time off uni since feeling unwell but hope I'll be well enough to return after Xmas. I guess in time my consultant will find the right treatment/dose for me. Thanks again :)

Reply

Apart from nosebleeds, foot rashes and toe problems I share all of the other things you mention so I have only just read this and it resonated with me.

I am now on Rituximab and 5 mg of prednisolone only but still get spots and rashes on my scalp and a new one is I get really strange skin problem on my face. I haven’t had a chance to see my GP about it until next week but I used a very small amount of steroid cream on it and it goes. I also had the same in and around my ears. I will let you know what the doctor says.

I wish you all the very best. I was given propranolol to Take daily for the palpitations and high heart rate and I still get persistent dizziness when I stand up and when I have lung function tests to the point where I feel I’m

Going to pass out. I’m hoping the doctor and specialist can find out why this is happening

Try to concentrate on your breathing when it happens as I’ve found it takes my mind off of it plus it seems to work. I’ve been told my oxygen uptake is not the best and being given oxygen at home is being considered.

All the best

B

Reply

Thanks for the response. I'm relieved to hear I'm not the only one experiencing these particular symptoms. I had my six month Rituximab infusion at the end of July. I came off steroids around March this year. Whilst the majority of symptoms have eased, I still continue to have loose stools. Bisoproplol has helped with my fast heart-rate, however, I do occasionally experience palpitations. Thank you for the breathing tip. I hope all goes well at your future appointment. Please keep me updated.

1 like
Reply

You may also like...